Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 127, NWS Memphis, TN

August 2, 20086 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 2, 2008, 6:39 PM CDT for 6 counties in Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 6:39 PM CDT (23:39 UTC)
Expired
Aug 2, 2008, 8:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:15 PM CDTFLASH FLOODFurrs, MSHIGHWAY 6 FLOODED BETWEEN PONTOTOC AND TUPELO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2989 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 022339
FFWMEG
MSC017-057-081-095-115-145-030145-
/O.NEW.KMEG.FF.W.0127.080802T2339Z-080803T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 845 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 2 TO 4
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUNTOWN AND
  BLAIR.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES  ARE POSSIBLE IN 
THE WARNED AREA AS NEW STORMS ARE FORMING TO THE NORTHWEST AND WILL 
MOVE OVER THE SAME AREA.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3441 8860 3432 8841 3411 8823 3403 8854
      3401 8888 3447 8902 3454 8891 3451 8876

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:41 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 2, 2:41 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT SAT AUG 2 2008

.DISCUSSION...

ITS BEEN A VERY HOT DAY ACROSS THE FORECAST AREA AS TEMPERATURES
IN THE 90S AND LOWER 100S COMBINED WITH DEWPOINTS IN THE 70S TO
PRODUCE HEAT INDEX READINGS ABOVE 110. WILL KEEP EXCESSIVE HEAT
WARNING GOING UNTIL 8 PM THIS EVENING. SOME ISOLATED SHOWERS AND
THUNDERSTORMS HAVE POPPED UP IN THIS VERY HOT AND HUMID AIR BUT
HAVING BEEN DYING OUT VERY QUICKLY AFTER THEY DEVELOP. COVERAGE IS
VERY LIMITED SO WILL NOT MENTION IN THE FORECAST FOR TONIGHT.
UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE REGION THROUGH
WEDNESDAY. THIS WILL MEAN TEMPERATURES AFTERNOON TEMPERATURES WILL
REMAIN IN THE MID 90S TO LOWER 100S FOR THE NEXT FEW DAYS.
DEWPOINT TEMPERATURES ARE EXPECTED TO BE A LITTLE LOW OVER THE
NEXT COUPLE OF DAYS SO NOT EXPECTING HEAT INDEX VALUES TO BE QUITE
AS HIGH AS THEY WERE TODAY. STILL HAVE HEAT ADVISORY IN EFFECT FOR
ENTIRE FORECAST AREA FROM 8 PM THIS EVENING THROUGH 8 PM SUNDAY
EVENING AS HEAT INDEX VALUE WILL STILL REACH 105 OR HIGHER. SOME
RELIEF FROM THE HEAT MAY ARRIVE BY WEDNESDAY AS A WEAK COLD FRONT
APPROACHES THE FORECAST AREA. THE FRONT SHOULD BRING AT LEAST SOME
CLOUDS AND SOME SHOWERS AND THUNDERSTORMS STARTING WEDNESDAY. THE
FRONT SHOULD HANG AROUND FOR SEVERAL DAYS WHICH WILL KEEP AT LEAST
A SMALL CHANCE OF RAIN AROUND FROM WEDNESDAY THROUGH NEXT
SATURDAY. TEMPERATURES WILL REMAIN CLOSER TO NORMAL DURING THIS
TIME PERIOD AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78 100  76 100 /  10   0   0   0
MKL  70  98  68  99 /  10   0   0   0
JBR  74 101  73 102 /  10   0   0   0
TUP  74 100  70  98 /  10   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT SUNDAY FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT SUNDAY FOR
     DUNKLIN-PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR ALCORN-
     BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT SUNDAY FOR
     ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT SUNDAY FOR
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 2, 1:35 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
135 PAM CDT SAT AUG 2 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
135 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID CONDITIONS WILL PERSIST TODAY ACROSS THE
MIDSOUTH. HEAT INDEX VALUE WILL LIKELY EXCEED 110 DEGREES. AN
EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE
ENTIRE MID SOUTH. A HEAT ADVISORY IS IN EFFECT AFTER 8 PM THIS
EVENING.

AN ISOLATED STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE OVER NORTH
MISSISSIPPI THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM
BATESVILLE TO FULTON. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WOULD BE POSSIBLE WITH ANY THUNDERSTORM THAT DOES DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID WEATHER WILL CONTINUE THROUGHOUT THE WEEKEND INTO
EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105
DEGREES. A HEAT ADVISORY FOR THE ENTIRE MID-SOUTH IS IN EFFECT
THROUGH 8 PM SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 3:49 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GOLDEN                  34.49N 88.19W
08/02/2008  E0.88 INCH       TISHOMINGO         MS   TRAINED SPOTTER

&&

ARS
Local storm report, Aug 2, 5:07 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GOLDEN                  34.49N 88.19W
08/02/2008  E0.88 INCH       TISHOMINGO         MS   TRAINED SPOTTER

0345 PM     HAIL             BELMONT                 34.51N 88.21W
08/02/2008  E1.50 INCH       TISHOMINGO         MS   PUBLIC

            1.5 INCH HAIL IN BELMONT.

&&

CCD
Special weather statement, Aug 2, 5:44 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT SAT AUG 2 2008

MSZ016-022315-
LEE MS-
544 PM CDT SAT AUG 2 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF SALTILLO AT 544 PM
CDT...MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Aug 2, 5:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GOLDEN                  34.49N 88.19W
08/02/2008  E0.88 INCH       TISHOMINGO         MS   TRAINED SPOTTER

0345 PM     HAIL             BELMONT                 34.51N 88.21W
08/02/2008  E1.50 INCH       TISHOMINGO         MS   PUBLIC

            1.5 INCH HAIL IN BELMONT.

0450 PM     HAIL             FAIRVIEW                34.37N 88.32W
08/02/2008  E1.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL IN COMMUNITY OF FAIRVIEW.

&&

CCD
Special weather statement, Aug 2, 5:58 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT SAT AUG 2 2008

MSZ005-022330-
ALCORN MS-
558 PM CDT SAT AUG 2 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL ALCORN COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF CORINTH AT 558 PM CDT...
MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN COUNTY...INCLUDING THE CITY OF CORINTH...SHOULD
MONITOR THIS STORM CLOSELY..
Local storm report, Aug 2, 6:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GOLDEN                  34.49N 88.19W
08/02/2008  E0.88 INCH       TISHOMINGO         MS   TRAINED SPOTTER

0345 PM     HAIL             BELMONT                 34.51N 88.21W
08/02/2008  E1.50 INCH       TISHOMINGO         MS   PUBLIC

            1.5 INCH HAIL IN BELMONT.

0450 PM     HAIL             FAIRVIEW                34.37N 88.32W
08/02/2008  E1.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL IN COMMUNITY OF FAIRVIEW.

0537 PM     TSTM WND DMG     IUKA                    34.81N 88.20W
08/02/2008                   TISHOMINGO         MS   LAW ENFORCEMENT

            POWER LINES DOWN IN DOWNTOWN IUKA.

0610 PM     HAIL             2 E MANTACHIE           34.32N 88.46W
08/02/2008  E0.88 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            NICKEL SIZE HAIL AND 45 MPH WINDS REPORTED 2 MILES EAST
            OF MANTACHIE.

&&

CCD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:15 AM CDTExcessive Heat WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more10 hr
Aug 2, 3:44 PM CDTSevere Thunderstorm WarningMEGItawamba, Tishomingo46 min
Aug 2, 4:24 PM CDTSevere Thunderstorm WarningMEGItawamba51 min
Aug 2, 5:25 PM CDTSevere Thunderstorm WarningMEGItawamba50 min
Aug 2, 5:27 PM CDTSevere Thunderstorm WarningMEGTishomingo48 min
Aug 2, 5:51 PM CDTSevere Thunderstorm WarningMEGLee39 min
Aug 2, 6:14 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee46 min
Aug 2, 6:28 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc32 min
Aug 2, 6:34 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss41 min
Aug 2, 6:37 PM CDTSevere Thunderstorm WarningMEGUnion23 min
Aug 2, 6:42 PM CDTSevere Thunderstorm WarningMEGBenton, Union48 min
Aug 2, 6:58 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Pontotoc, Union47 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.